Alert archive / New York / Small Craft Advisories in 2022

Small Craft Advisory 55, NWS Buffalo, NY

May 1, 2022

NWS Buffalo, NY issued this small craft advisory at May 1, 2022, 10:32 AM EDT. It took effect at May 1, 2022, 11:00 AM EDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
May 1, 2022, 10:32 AM EDT (14:32 UTC)
In effect from
May 1, 2022, 11:00 AM EDT
Expired
May 1, 2022, 8:00 PM EDT
In force
9 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

349 
WHUS71 KBUF 011432
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1032 AM EDT Sun May 1 2022

LOZ042-020000-
/O.NEW.KBUF.SC.Y.0055.220501T1500Z-220502T0000Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
1032 AM EDT Sun May 1 2022

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WHAT...East winds 15 to 20 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from the Niagara 
  River to Hamlin Beach.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
2 follow-up statements
880 
WHUS71 KBUF 012018
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
418 PM EDT Sun May 1 2022

LOZ042-020000-
/O.CON.KBUF.SC.Y.0055.000000T0000Z-220502T0000Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
418 PM EDT Sun May 1 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...East winds 15 to 20 knots and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Ontario from the Niagara 
  River to Hamlin Beach.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
188 
WHUS71 KBUF 012332
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
732 PM EDT Sun May 1 2022

LOZ042-020045-
/O.EXP.KBUF.SC.Y.0055.000000T0000Z-220502T0000Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
732 PM EDT Sun May 1 2022

...SMALL CRAFT ADVISORY WILL EXPIRE AT 8 PM EDT THIS EVENING...

Winds and waves will continue to subside tonight.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at May 1, 7:32 AM EDT, 3 hours earlier.

Area forecast discussion, May 1, 7:32 AM EDT, 3 hours before
Area Forecast Discussion
National Weather Service Buffalo NY
732 AM EDT Sun May 1 2022

.SYNOPSIS...
Showers are slowly approaching the far southwestern portions of the
area early this morning. These showers will continue to progress
northeast and gradually spread into Western New York today and
tonight. Chances of showers then remain in the forecast through
Wednesday, with the next round of steadier rain showers occurring
Tuesday as another area of low pressure moves across the region.

&&

.NEAR TERM /THROUGH TONIGHT/...
Current visible satellite imagery this morning is depicting high
clouds spilling in across the Genesee Valley and eastern Lake
Ontario region. Additionally, places east of Lake Ontario were
reporting chilly temperatures ranging from a few degrees below zero
(Oswego County east) to the mid 30s and upper 30s across the
northern portions of the Genesee Valley, where the chilly readings
can be attributed to ample radiational cooling occuring due to the
lack of cloud cover overnight. However, temperatures post dawn this
morning are starting to rebound and will continue to rise through
the remainder of the morning hours, therefore the frost advisory has
been cancelled.

Meanwhile, a vertically stacked low over southeastern Minnesota this
morning will move northeast across lake Superior tonight. In
addition to this, a shortwave trough aloft will pivot through the
base of the longwave trough and eventually cross the Eastern Great
Lakes tonight. While all of this is occurring, an occluded frontal
boundary will move into Western New York this afternoon before
continuing its slow eastward track across the remainder of the area
through Monday morning. At first this is currently supporting an
area of showers moving northeast across northwestern OH and
northeastern PA. These showers have reached the far southwestern
reaches of the area around dawn this morning. As the day progresses
today the showers will continue to spread northeast across the rest
of WNY. Shower chances will gradually move into the eastern Lake
Ontario region Sunday night, with slow eastward progress as the
front moves into a dry airmass beneath a narrow ridge aloft.

Forecast model soundings show meager MUCAPE across Western NY
later Sunday afternoon and evening, perhaps just enough to
support isolated weak thunderstorms.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
Monday a negatively tiled trough over the Great Lakes in the morning
will move ENE and weaken by evening as it moves into a narrow ridge
position and confluent mid level flow. DPVA ahead of the trough and
the passage of a weak surface trough will continue to support a
chance of showers Monday. The best coverage of rain will be east of
Lake Ontario where large scale forcing and moisture maximize.
Farther west, scattered showers in the morning associated with the
trough will give way to more mesoscale forcing in the afternoon as a
stable lake shadow develops northeast of Lake Erie. This will allow
for a return to dry weather from the Niagara Frontier to near
Rochester, while scattered showers develop from the Southern Tier
through the western Finger Lakes along the southern edge of the lake
shadow where local convergence develops.

Any remaining showers Monday evening will end as the trough moves
east and weakens further. A weak bubble of high pressure will move
into the eastern Great Lakes and support partial clearing.

Tuesday through Wednesday a southern stream vorticity maxima and
associated surface low will move from Illinois to NY/PA, partially
phasing with a northern stream trough moving across Ontario and
Quebec. An initial wing of warm advection ahead of the approaching
low will bring thickening clouds Tuesday, with shower chances
increasing from west to east through the day.

This system will capture a respectable plume of deep moisture, with
PWAT rising to 1-1.25" in the warm sector airmass Tuesday night
through early Wednesday. Large scale ascent from DPVA ahead of the
southern stream wave and right entrance region jet dynamics will
couple with a push of strong moisture transport and isentropic
upglide ahead of the surface low to produce fairly widespread
showers Tuesday night through Wednesday morning. The airmass is not
overly unstable, but sufficient instability in the presence of
strong forcing may support some embedded thunder. The rain will
taper off from northwest to southeast later Wednesday as the system
moves off into New England.

Any remaining showers east of Lake Ontario will end Wednesday
evening. High pressure will then build into the Great Lakes
overnight with partial clearing.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
High pressure will build east from the Great Lakes to New England
Thursday through Thursday night, with a period of dry and slightly
cooler weather.

Forecast uncertainty then increases for the end of the week as a mid
level closed low advances from the mid section of the nation east
into the Ohio Valley. Model guidance has shown run-to-run and inter-
model variation over the past few days in the track and timing of
this system, and continues to do so this morning. The 00Z GFS
remains on the fast side of the guidance envelope, which is expected
given its progressive bias in the medium range. The 00Z GEM keeps
the system south of the area, while the 00Z ECMWF trended a little
north and east since yesterday, bringing shower chances into areas
south of Lake Ontario late Friday through Saturday. Given the model
uncertainty, gradually increased POPS later Friday through Saturday
into the low chance range, with the greatest chances near the PA
state line.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
As of 12Z all TAF sites remain under VFR flight conditions as only
high clouds continue to filter east across western and north central
New York. However, conditions across far western New York are soon
to change as showers are soon to slowly enter around daybreak before
continuing its gradual spread eastward throughout the remainder of
the day today.

This afternoon, as the showers pass across the area CIGS will lower
to MVFR. Additionally late this afternoon and into tonight, some
showers may have some embedded thunder. As the night progresses,
rain showers will continue to push east across the region and
support widespread MVFR conditions.

Outlook...

Monday...Mainly VFR with showers ending from west to east.
Tuesday...VFR/MVFR. Showers.
Wednesday...Mainly VFR with a chance of showers.
Thursday...VFR.

&&

.MARINE...
High pressure will push east towards southern New England today,
which will allow for an increase in easterly flow and cause near
small craft conditions on the west end of Lake Ontario as a front
approaches the region from the west.

&&

.FIRE WEATHER...
Minimum relative humidity will drop to less than 30 percent
today from the western Finger Lakes to the eastern Lake Ontario
region. Winds will remain relatively light, in the 10-15 mph
range. This follows multiple days of low humidity and sunshine,
which has allowed fine fuels to dry considerably.

Meanwhile across Western NY, increasing clouds and a few showers
will bring higher relative humidity today, with clouds and
showers then spreading slowly east to the eastern Lake Ontario
region tonight. Shower chances will continue Monday. A
widespread wetting rain is then expected late Tuesday through
Wednesday as low pressure crosses the region.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...EAJ
NEAR TERM...EAJ
SHORT TERM...Hitchcock
LONG TERM...Hitchcock
AVIATION...EAJ
MARINE...EAJ
FIRE WEATHER...Hitchcock
Hazardous weather outlook, May 1, 9:12 AM EDT, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
912 AM EDT Sun May 1 2022

NYZ001>008-010>014-019>021-085-021315-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
912 AM EDT Sun May 1 2022

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-021315-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
912 AM EDT Sun May 1 2022

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Nearby

Small Craft Advisories in New York, 2022Every small craft advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.